Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 497, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 30, 2016, 6:13 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2016, 6:13 PM CDT (23:13 UTC)
- Expired
- Aug 30, 2016, 6:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 33 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327 WUUS53 KGLD 302313 SVRGLD KSC023-181-302345- /O.NEW.KGLD.SV.W.0497.160830T2313Z-160830T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 513 PM MDT TUE AUG 30 2016 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS... NORTHWESTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS... * UNTIL 545 PM MDT/645 PM CDT/ * AT 513 PM MDT/613 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF BONNY RESERVOIR...MOVING SOUTHEAST AT 10 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3967 10205 3971 10186 3950 10169 3943 10204 TIME...MOT...LOC 2313Z 323DEG 9KT 3957 10196 HAIL...<.75IN WIND...60MPH $$ JRM
2 follow-up statements
975 WWUS53 KGLD 302320 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 520 PM MDT TUE AUG 30 2016 KSC023-181-302345- /O.CON.KGLD.SV.W.0497.000000T0000Z-160830T2345Z/ CHEYENNE KS-SHERMAN KS- 520 PM MDT TUE AUG 30 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT/645 PM CDT/ FOR SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS... AT 520 PM MDT/620 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF BONNY RESERVOIR...MOVING SOUTHEAST AT 10 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3967 10205 3971 10186 3950 10169 3943 10204 TIME...MOT...LOC 2320Z 323DEG 9KT 3956 10195 HAIL...<.75IN WIND...60MPH $$ JRM
781
WWUS53 KGLD 302335
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT TUE AUG 30 2016
KSC023-181-302345-
/O.EXP.KGLD.SV.W.0497.000000T0000Z-160830T2345Z/
CHEYENNE KS-SHERMAN KS-
535 PM MDT TUE AUG 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE AND
NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS WILL EXPIRE AT
545 PM MDT/645 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3967 10205 3971 10186 3950 10169 3943 10204
TIME...MOT...LOC 2334Z 323DEG 9KT 3956 10195
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:00 PM CDT, 13 minutes earlier.
Area forecast discussion, Aug 30, 6:00 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Goodland KS 500 PM MDT TUE AUG 30 2016 .SHORT TERM...(This afternoon through Wednesday) Issued at 128 PM MDT Tue Aug 30 2016 The remnants of the closed mid/upper low (now weakened)are over northeastern Colorado, with weak troughing in place across our CWA. At the surface low pressure is centered over southeast Colorado, and high pressure is over south central Nebraska. Precip this afternoon-Tonight: Showers/thunderstorms are in the process of increasing in coverage with steepening lapse rates beneath h7/h5 trough. MUCAPE ranges from 1000-2000 J/KG (highest in our west) and this could support a few marginally severe updrafts. Shear is very weak lowering confidence in a more organized severe threat. Better coverage is currently tied to mid level circulation and cold pool alfot, and HRRR/RAP seem to have picked up on this trend. There is a lot of potential moisture in place (PWATs approaching 1.5) representing anomalously high values for this time of year. Combined with weak flow aloft/slow storm motions this raises the possibility for heavy rain/flash flood potential. Coverage is still a question and as lapse rates decrease we may not see a prolonged heavy rain threat. This will need to be monitored, though confidence is not high enough for flash flood watch. Precip Wednesday: Pattern changes very little through Wednesday, with isolated to scattered showers/thunderstorms possible. As has been the case forcing will tend to be weak through most of the period, with timing/position of vorticity maxima aloft uncertain. Guidance also continues to vary on precip signals and fine tuning better coverage will likely be difficult outside of a 6hr window. I kept slight chance/chance PoPs in place favoring a consensus approach placing higher PoPs mainly in the east. Regarding fog potential: Boundary layer will remain very moist due to weak easterly flow. As low levels decouple after sunset we should start to see fog redevelopment (at least by late evening) and some guidance is showing the potential for dense fog late tonight/Wednesday morning. Areas of fog was added, and we will need to monitor trends. Regarding temperatures: Highs should be very similar Wednesday as the same pattern and roughly the same air mass will be in place (highs in the 70s to near 80). Stratus may help insulate low levels tonight lowering confidence in low temperatures. I stuck to blends trending similarly to the last few nights (50s west to mid 60s east). .LONG TERM...(Wednesday night through Tuesday) Issued at 204 PM MDT Tue Aug 30 2016 Unsettled weather continues through most of the long term period as the region goes from the influence of an upper ridge to a trough. Temperatures rise through the weekend before potentially dropping off again early next week. Wednesday night through Friday night: A cold front backs into the High Plains from the northeast Wednesday night, bringing drier air to the region. As the dry air advects in behind the front, chances for precipitation decrease from the east while chances ahead of the front, where moisture is more plentiful, persist. May see some lingering precipitation Thursday before things dry out in time for Thursday night and Friday. Meanwhile the pattern starts to change aloft. An upper ridge progresses from the Rockies to the Midwest and weakens as a trough advances onto the west coast. As the trough nears the Plains on Friday, flow becomes southwesterly and a shortwave ejects towards the region, generating shower and thunderstorm chances Friday night. Saturday through Tuesday: An area of surface high pressure behind the cold front pushes east, allowing temperatures to rise over the weekend as southerly flow draws moisture back north. In the meantime, a surface trough forms lee of the Rockies and will be a focus for storm development early in the extended. The aforementioned upper trough over the western CONUS continues east towards the Plains through the end of long term and an extension of it digs further south. Periodic chances for showers and thunderstorms are anticipated through the end of the forecast period, with flow aloft remaining southwesterly and disturbances ejecting from the upper trough onto the Plains. Guidance suggests another cold front passes through the area late Monday into Tuesday, increasing precipitation chances once again. Will continue to monitor changes in front timing and position. Temperatures start out in the upper 70s to low 80s on Thursday and steadily climb into the mid 80s to low 90s by Sunday as surface high pressure slides east and winds turn southerly. Expect another cool down next week as a cold front approaches, bringing highs back down into the low 80s (and maybe some 70s) by Tuesday. Lows stay generally in the mid 50s to mid 60s, with some eastern locations only falling into the upper 60s this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 500 PM MDT Tue Aug 30 2016 For KGLD, vfr conditions expected from taf issuance through approximately 05z. There is a possibility that should a shower/thunderstorm move directly over the terminal that conditions will quickly become ifr in moderate to heavy rain. Winds could also gust 25-30kts. Otherwise winds generally from the east- southeast under 10kts. From 05z-15z am expecting a return of ifr/vlifr conditions in br/fg and cigs. Trended timing toward last 24 hours and latest hrrr guidance. After 16z cigs expected to return to vfr with winds from the east-southeast under 10kts. For KMCK, vfr conditions expected from taf issuance through 07z. There is a possibility that should a shower/thunderstorm move directly over the terminal that conditions will quickly become ifr in moderate to heavy rain. Winds generally from the east around 5kts. From 08z-`7z am expecting a return of ifr/vlifr conditions in br/fg and cigs. Similar to KGLD trended timing toward last 24 hours of observations and latest hrrr guidance. After 18z cigs expected to return to vfr with winds from the east around 7kts. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...JBH AVIATION...99
Hazardous weather outlook, Aug 30, 11:31 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT TUE AUG 30 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT TUE AUG 30 2016 /1131 AM CDT TUE AUG 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON AND TONIGHT. AREAS OF FOG MAY REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... AREAS OF FOG WILL CONTINUE THROUGH WEDNESDAY MORNING...WITH VISIBILITIES OCCASIONALLY REDUCED TO LESS THAN A MILE. A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 30, 4:53 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT TUE AUG 30 2016
COZ092-302215-
CHEYENNE COUNTY CO-
353 PM MDT TUE AUG 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...
AT 353 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHEAST OF BOYERO...OR 33 MILES SOUTH OF FLAGLER...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILD HORSE AND AROYA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3895 10297 3875 10296 3871 10312 3881 10316
3886 10316
TIME...MOT...LOC 2153Z 245DEG 17KT 3881 10306
JRMSpecial weather statement, Aug 30, 5:27 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 527 PM CDT TUE AUG 30 2016 KSZ001-302245- CHEYENNE KS- 527 PM CDT TUE AUG 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS UNTIL 545 PM CDT... AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF ST. FRANCIS...MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ST. FRANCIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3976 10205 3985 10195 3976 10177 3964 10199 TIME...MOT...LOC 2227Z 308DEG 13KT 3974 10195 JRM
Special weather statement, Aug 30, 5:52 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 552 PM CDT TUE AUG 30 2016 KSZ001-302315- CHEYENNE KS- 552 PM CDT TUE AUG 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS UNTIL 615 PM CDT... AT 552 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ST. FRANCIS...MOVING SOUTHEAST AT 10 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3972 10205 3979 10191 3969 10178 3960 10204 TIME...MOT...LOC 2252Z 324DEG 10KT 3969 10195 JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:27 PM CDT | Special Weather Statement | GLD | Cheyenne | 18 min |
| Aug 30, 5:52 PM CDT | Special Weather Statement | GLD | Cheyenne | 23 min |
| Aug 30, 6:59 PM CDT | Special Weather Statement | GLD | Sherman | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.